Michigan, 2006Flash Flooding and Hail in Michigan, July 17, 2006
July 17, 2006 · NWS APX · 43 events in 18 counties and zones
A strong cold front ran headlong into warm and humid air in place over Michigan. Thunderstorms ignited by midday in Eastern Upper Michigan, and became widespread by late afternoon in Northern Lower Michigan.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $305,000
- Crop damage
- $80,000
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front ran headlong into warm and humid air in place over Michigan. Thunderstorms ignited by midday in Eastern Upper Michigan, and became widespread by late afternoon in Northern Lower Michigan. A large number of storms became severe, as this became the largest severe weather outbreak in Northern Michigan in several years. Millions of pounds of fruit crops were destroyed by hail and wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 9:45 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 9:45 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 AM EDT MON JUL 17 2006
.UPDATE...12Z SURFACE ANALYSIS SHOWS COLD FRONT LYING ACROSS WESTERN
LAKE SUPERIOR/NORTHWEST WI/SOUTHERN MN...4-5MB/3H PRESSURE RISES
BEHIND THE BOUNDARY ACROSS NORTHERN MN HELPING PUSH THINGS ALONG.
12Z APX SOUNDING SHOWING DRY ELEVATED MIXED LAYER CHARACTERISTICS
WITH A NEARLY DRY ADIABATIC LAYER 800-500MB. LOW LEVEL MOIST LAYER
JUST BELOW 850MB (WITH OBSERVED 850MB DEW POINT/DEW POINT DEPRESSION
OF -6C/28C RESPECTIVELY). SOUNDING IS CAPPED OFF IN THE 850-800MB
LAYER...AND THE PROBLEM FOR THIS AFTERNOON IS THAT IT IS GOING TO
REQUIRE SOME WORK TO OVERCOME THIS. MODIFIED APX SOUNDING FOR 91/66
YIELDS IMPRESSIVE MLCAPE OVER 3300 J/KG...AND A CINH OF NEARLY 150
J/KG (A 92/71 PARCEL CUTS THE CINH IN HALF). GRB 12Z SOUNDING
SIMILAR...93/73 PARCEL YIELDS MLCAPE NEARLY 4500 J/KG...AND MLCINH
150 J/KG. WATER VAPOR IMAGERY SHOWS WELL DEFINED SHORT WAVE TROUGH
CROSSING WI...THIS CERTAINLY WONT HURT THE CAUSE IN TERMS OF
PROVIDING SOME LIFT TO HELP WEAKEN INVERSION...THOUGH A GOOD DEAL OF
CLOUD COVER OUT AHEAD OF IT (MOSTLY HIGH BASED AC/ACCAS) COULD PUT A
BIT OF A DAMPER ON HEATING. GFS/NAM FORECASTS FROM THIS MORNING DID
SHOW A GOOD 2-3C COOLING AT 700MB THIS AFTERNOON...SOMEWHAT
INTERESTING GIVEN DRY ADIABATIC NATURE OF OBSERVED APX SOUNDING
(LIFTING A DRY ADIABATIC LAYER DRY ADIABATICALLY ISNT GOING TO TIP
THE LAPSE RATE ANY MORE UNSTABLE). NAM ALSO A GOOD 4C COLDER AT 12Z
THAN OBSERVED IN THE 850-625MB LAYER. RUC SOUNDINGS PROBABLY MORE
REALISTIC IN KEEPING MID LEVEL TEMPERATURES WARM THROUGH THE
AFTERNOON...BUT DOES SHOW SOME WEAKENING OF THE LOW LEVEL CAP
(MODIFIED RUC SOUNDINGS FOR 90/70 SHOW CINH DROPPING CLOSER TO 60
J/KG). COLD FRONT WILL PUSH INTO EASTERN UPPER BY MID AFTERNOON...
THEN SWEEP THROUGH NORTHERN LOWER BY MID TO LATE EVENING.
SO JUST A MATTER OF PLAYING THE WAITING GAME NOW...IF LOW LEVEL CAP
CAN WEAKEN WITH FORCING AND DEW POINTS CAN REMAIN IN THE UPPER 60S/
NEAR 70 PROSPECTS FOR CONVECTION WILL IMPROVE GREATLY. IF/WHEN
THINGS START TO GO IT SHOULD BE POTENTIALLY PRETTY EXPLOSIVE GIVEN
ALL THE ENERGY STORED UP IN THE LOWER LAYERS. WILL BE SENDING UP AN
18Z SOUNDING TO MONITOR CAP BEHAVIOR. HIGH INSTABILITY WILL STILL
PROVIDE A GOOD HAIL THREAT DESPITE HIGH FREEZING LEVELS (ABOVE 14K
FEET)...0-6KM SHEAR VALUES OF 30-40KTS MARGINALLY SUPPORTIVE OF
STORM ROTATION. OF MORE IMPORTANCE STEEP MID LEVEL LAPSE RATES/DRY
AIR RELATED TO ELEVATED MIXED LAYER...COMBINED WITH UNIDIRECTIONAL
WIND PROFILES ALOFT WILL CREATE SIGNIFICANT DAMAGING WIND POTENTIAL.
JPB
&&
.PREV DISCUSSION...ISSUED 434 AM EDT MON JUL 17.
SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING FLAT UPPER
RIDGE OVER THE SRN TWO-THIRDS OF THE COUNTRY WEST OF THE OHIO RIVER
VALLEY...WHILE BRISK WESTERLY FLOW TRAVERSED THE NRN THIRD.
SHORTWAVE IS CURRENTLY DROPPING THROUGH SRN MANITOBA WHILE EMBEDDED
WEAKER/MORE DIFFICULT TO DISTINGUISH WAVES ARE WORKING ACROSS
SD...SE MN...AND LAKE SUPERIOR. IN THE MID LEVELS...WARM AIR AROUND
700MB NEAR +13C (PER ACARS/TAMDAR SOUNDINGS AT 03Z)...BUT LAPSE
RATES ABOVE THIS WARM AIR (H7-H5) ARE VERY STEEP...AT 7.5-8 C/KM.
MOISTURE AT H7 IS RATHER SCANT...WITH ONLY A FEW SITES REPORTING
SOME SCATTERED 10KFT CLOUD. THERE IS A BETTER COVERAGE OF HIGHER
LEVEL CLOUDS ACROSS WISCONSIN...WHILE EARLIER CONVECTION FROM NE MN
HAS LEFT SOME SCT-BKN 6KFT MOISTURE ACROSS EASTERN LAKE SUPERIOR.
NRN MICHIGAN WAS ON THE LEFT/TAIL END OF ONE DEPARTING 40KT H8 LLJ
NOSING ACROSS SRN LAKE HURON WHICH IS TAKING WITH IT SOME OF THE
HIGHER H8 TD VALUES AROUND +15C...WHILE SECOND 35-40KT LLJ IS
POINTING INTO SW ONTARIO POOLING +16C H8 TD AIR INTO THE ARROWHEAD
OF MN. THIS LATTER LLJ IS JUST AHEAD OF A SFC LOW PRESSURE OVER
INTERNATIONAL FALLS...WHICH HAS A TRAILING COLD FRONT WORKING DOWN
INTO THE DAKOTAS. EAST OF THE LOW...WARM FRONT SEEN JUST NORTH OF
THE WESTERN PORTION OF LAKE SUPERIOR...WHICH THEN TURNS INTO MORE OF
A STATIONARY BOUNDARY DRAPED ACROSS FAR SRN ONTARIO. MID LEVEL WINDS
WERE 35-45KTS ACROSS EASTERN UPPER (25-35KTS NRN LOWER)...WITH 0-6KM
BULK SHEAR VALUES OF 40-50KTS EASTERN UPPER (20-30KTS NRN LOWER).
TEMPS WERE VERY WARM WITH 70S AND LOW 80S ACROSS THE REGION AND
GENERALLY LIGHT SW FLOW UNDER 10 KTS...WITH SOME GUSTINESS OVER THE
LAKES.
FORECAST CONCERNS...THUNDERSTORM AND SEVERE POTENTIAL INTO EARLY
THIS EVENING WITH THE APPROACH OF THE COLD FRONT...AND MARINE WIND
AND WAVES THROUGH ALL OF TONIGHT FOR THE NEARSHORE AREAS. THEN...
AFTER A BEAUTIFUL TUESDAY/TUESDAY NIGHT...MOISTURE AND INSTABILITY
RETURNS WEDNESDAY AND MAINLY WEDNESDAY NIGHT FOR THUNDERSTORM
CHANCES.
TODAY...WITH DEPARTING LLJ AND BETTER H8 MOISTURE...WARM H7 TEMPS
CAPPING THE ATMOSPHERE...AND GREATEST FORCING WELL TO OUR WEST...
FEEL THAT WE WILL NOT HAVE TO BE DEALING WITH SHOWERS AND
THUNDERSTORMS RIGHT OFF THE BAT THIS MORNING. THIS EVEN THOUGH LAPSE
RATES ARE SO STEEP...MOISTURE AND LIFT ARE JUST NOT QUITE THERE.
COULD MAYBE SEE A FEW STRAY SHOWERS MOVING THROUGH FAR NE LOWER AND
EASTERN UPPER. WILL GO WITH AN EARLY MORNING ISOLATED WORDING. LOOKS
LIKE FRONTAL PASSAGE HAS BEEN DELAYED BY A COUPLE HOURS. SFC COLD
FRONT NOW DEPICTED TO ROLL THROUGH EASTERN UPPER AROUND 18Z...THEN
NRN LOWER BY 02Z. WITH WHAT LOOKS LIKE MINIMAL CLOUDINESS TO START
OFF THE DAY...HEATING CAN BECOME FAIRLY INTENSE...PARTICULARLY FOR
NRN LOWER. WITH H8 TEMPS IN THE 20-22C RANGE...HIGHS WILL TOP OUT TO
ONLY THE MIDDLE 80S EASTERN UPPER (FRONT EARLIER) TO AS WARM AS THE
MIDDLE 90S ACROSS SE SECTIONS OF NRN LOWER. MODIFYING SOUNDINGS WITH
THESE TEMPS...AND SFC TDS IN THE MIDDLE AND UPPER 60S POOLING ALONG
THE FRONT...YIELD 2500 J/KG MLCAPE NEAR THE THUMB WITH 2000J/KG IN
EASTERN UPPER. BIG QUESTION FOR EASTERN UPPER WILL BE WHETHER OR NOT
TEMPS CAN GET WARM ENOUGH TO ELIMINATE AN ESTIMATED 70 J/KG OF CAP
AT FRONTAL PASSAGE TIME...OR WILL THE FRONT/SHORTWAVE FORCING (5-10
UNITS H8-H5 -DIVQ) AND WARMING TEMPS COMBINATION BY ENOUGH. WITH ALL
OF THE SYNOPTIC FEATURES IN PLAY AND SLOWER FRONTAL PASSAGE...HAVE
TO BELIEVE IN THE LATTER SCENARIO HERE. WITH SFC LOW DEEPENING WITH
TIME...AND FRONT REACHING THE SE CWA AT PEAK HEATING...AM EXPECTING
SHOWERS AND THUNDERSTORMS TO NOT ONLY DEVELOP ALONG THE SFC COLD
FRONT...BUT EXPAND IN COVERAGE THROUGH THE AFTERNOON AND EARLY
EVENING. 0-6 AND 0-3KM BULK SHEAR BETWEEN 35 AND 40 KTS WITH MID
LEVEL WINDS AT 40-50KTS AND FAIRLY UNIDIRECTIONAL FLOW...LEADING TO
LINEAR STORM TYPE WITH EMBEDDED SUPERCELLS AND POSSIBLE BOW ECHOES.
WILL HIGHLIGHT DAMAGING WINDS AND LARGE HAIL IN THE HWOAPX.
TONIGHT...STORMS SHOULD BE WELL DEVELOPED SOUTH OF M-32 BY EARLY
THIS EVENING...AND CONTINUING TO TRACK SOUTH ALONG WITH THE SFC COLD
FRONT. SEVERE WEATHER CHANCES WILL PERSIST INTO THE EARLY TO LATE
EVENING AS STORMS EXIT THE THUMB REGION AROUND 10 PM. BEHIND THE
COLD FRONT...H8-H5 THETA-E DROPS TO 312K UNDER DRYING AND
SUBSIDENCE. WOULD FULLY EXPECT SKIES TO BECOME MOSTLY CLEAR MANY
AREAS OVERNIGHT...ESPECIALLY EASTERN UPPER/FAR NRN LOWER. AIR MASS
WILL FEEL MUCH DIFFERENT THAN THE ONE WE ARE IN NOW. COOLER LOWS
WITH READINGS DIPPING TO THE 50S MOST AREAS...WITH LOWER 60S NEARER
THE THUMB.
TUESDAY AND TUESDAY NIGHT...WONDERFUL WEATHER HERE. DRY AIR MASS IN
PLACE WITH SFC HIGH PRESSURE SWEEPING THROUGH THE REGION. MAYBE SOME
AFTERNOON SCATTERED CUMULUS WITH A TOUCH OF HIGH LEVEL CIRRUS. SO
MOSTLY SUNNY AND PRECIP FREE. HIGHS TUESDAY WILL BE IN THE LOW TO
MID 80S WITH NIGHTTIME LOWS IN THE 50S.
WEDNESDAY...TRANSITION DAY. SFC HIGH DEPARTS TO THE EAST AND RETURN
SOUTHERLY FLOW COMMENCES. H8 TEMPS CREEP BACK UP INTO THE MID TO
UPPER TEENS. THIS WILL RESULT IN MID TO UPPER 80S NRN LOWER LOW TO
MID 80S EASTERN UPPER. THERE WILL BE SOME LATE DAY THETA-E ADVECTION
ARRIVING FROM THE WEST AHEAD OF NEXT LOW PRESSURE/COLD FRONT THAT
WILL BE WORKING INTO THE UPPER MISSISSIPPI VALLEY...BUT AIR MASS
WILL BE QUITE DRY INITIALLY. WITH SYNOPTIC FEATURES WELL WEST OF NRN
MICHIGAN...SHOULD BE A PRECIP-FREE DAY. THEREFORE...HAVE REMOVED ALL
BUT WESTERN CHIP/MACK FROM 30% CHANCE OF THUNDERSTORMS. COULD VERY
WELL SEE THIS FINAL CHANCE ELIMINATED IF PATTERN HOLDS.
WEDNESDAY NIGHT AND THURSDAY...DECENT SHORTWAVE TROUGH DIGS INTO
WESTERN LAKE SUPERIOR AND SFC FRONT MAKES IT INTO THE AREA BY 12Z.
LLJ OF 30-40KTS DRAPES ACROSS CENTRAL LOWER AND THETA-E ADVECTION IS
MAXIMIZED OVERNIGHT FOR BEST CHANCE OF SHOWERS AND STORMS. THIS
CONVECTION LOOKS TO CONTINUE INTO THURSDAY MORNING...FOR MAINLY NRN
LOWER. KEPT A SMALL CHANCE FOR REMNANT ACTIVITY THURSDAY NIGHT DUE
TO LOWER CONFIDENCE WITH THE TIMING ISSUES...BUT COULD SEE THIS
PERIOD BEING DRY AS WELL...IF PATTERN HOLDS.
NO OTHER CHANGES TO THE FORECAST. SMD
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 17, 10:58 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT MON JUL 17 2006
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1158 AM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOME THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY
BECOME SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING
WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL UP TO ONE INCH IN
DIAMETER WILL ALSO BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE BETWEEN NOON AND 5 PM IN EASTERN UPPER MICHIGAN...AND
BETWEEN 3 AND 10 PM IN NORTHERN LOWER.
THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...AND THEN
AGAIN SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY AND RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.
JPB
Event by event
25 thunderstorm wind, 15 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Chippewa
- When
- July 17, 11:57 AM EST
- Where
- Chippewa County, 8 mi WSW of Paradise
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.717, -83.800
Trees down near Lower Tahquamenon Falls.
Hail, Mackinac
- When
- July 17, 1:20 PM EST
- Where
- Mackinac County, Point Aux Pins
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.717, -85.550
Nickel sized hail on Bois Blanc Island.
Hail, Presque Isle
- When
- July 17, 1:41 PM EST
- Where
- Presque Isle County, 6 mi N of Ocqueoc
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.517, -85.933
Nickel sized hail at Huron Beach.
Thunderstorm Wind, Presque Isle
- When
- July 17, 1:41 PM EST
- Where
- Presque Isle County, 6 mi N of Ocqueoc
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.398, -83.843 (the zone’s center; the record gives no point)
Thunderstorm Wind, Cheboygan
- When
- July 17, 1:45 PM EST
- Where
- Cheboygan County, Black Lake
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.267, -83.517
Trees downed. Pontoon boat flipped.
Thunderstorm Wind, Presque Isle
- When
- July 17, 1:51 PM EST
- Where
- Presque Isle County, 6 mi N of Ocqueoc
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.398, -83.843 (the zone’s center; the record gives no point)
Several large trees downed.
Hail, Oscoda
- When
- July 17, 3:04 PM EST
- Where
- Oscoda County, 2 mi SW of Luzerne
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.383, -83.800
Hail, Alcona
- When
- July 17, 3:31 PM EST
- Where
- Alcona County, 3 mi E of Glennie
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.300, -84.217
Hail, Oscoda
- When
- July 17, 3:45 PM EST
- Where
- Oscoda County, 8 mi N of Red Oak
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.667, -84.167
Hail, Presque Isle
- When
- July 17, 4:00 PM EST
- Where
- Presque Isle County, 7 mi E of Polaski
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.417, -85.400
Tennis ball sized hail along north shore of Long Lake.
Hail, Leelanau
- When
- July 17, 4:00 PM EST to 4:11 PM EST
- Where
- Leelanau County, 5 mi NE of Leland
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.417, -84.700
Substantial damage done to fruit crops, including tart cherries, apples, and peaches.
Thunderstorm Wind, Antrim
- When
- July 17, 4:18 PM EST to 4:30 PM EST
- Where
- Antrim County, 5 mi NNE of Elk Rapids
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $4,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.700, -86.067
Large trees downed along US-31.
Hail, Oscoda
- When
- July 17, 4:23 PM EST
- Where
- Oscoda County, 5 mi E of Fairview
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.300, -84.750
Hail, Antrim
- When
- July 17, 4:30 PM EST
- Where
- Antrim County, Kewadin
- Measured
- 1 in hail
- Crop damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.417, -84.283
Damage to fruit crops, especially apples, apricots, and cherries, as well as corn fields.
Hail, Alpena
- When
- July 17, 4:30 PM EST
- Where
- Alpena County, 3 mi SW of Alpena
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.133, -83.783
Thunderstorm Wind, Antrim
- When
- July 17, 4:42 PM EST to 4:50 PM EST
- Where
- Antrim County, 2 mi SE of Bellaire
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.767, -85.617
Numerous trees downed. Roof and large deck of home near Shanty Creek heavily damaged by fallen trees.
Hail, Antrim
- When
- July 17, 4:42 PM EST to 4:50 PM EST
- Where
- Antrim County, 3 mi W of Mancelona
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.250, -84.183
Thunderstorm Wind, Alcona
- When
- July 17, 4:45 PM EST
- Where
- Alcona County, 2 mi N of Curran
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.712, -83.344 (the zone’s center; the record gives no point)
Trees and power lines downed at intersection of M-65 and Hubbard Lake Trail.
Thunderstorm Wind, Crawford
- When
- July 17, 4:50 PM EST
- Where
- Crawford County, Grayling
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.950, -85.483
Trees and power lines downed.
Thunderstorm Wind, Kalkaska
- When
- July 17, 5:00 PM EST
- Where
- Kalkaska County, 10 mi NE of Kalkaska
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.950, -85.167
Trees downed at intersection of county road 571 and Twin Lake Road.
Hail, Crawford
- When
- July 17, 5:10 PM EST to 5:14 PM EST
- Where
- Crawford County, 1 mi N of Grayling
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.633, -85.750
Thunderstorm Wind, Crawford
- When
- July 17, 5:15 PM EST
- Where
- Crawford County, 10 mi S of Grayling
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.583, -85.183
Trees downed just north of Higgins Lake.
Thunderstorm Wind, Grand Traverse
- When
- July 17, 5:17 PM EST
- Where
- Grand Traverse County, Traverse City
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.700, -84.433
Five trees downed in Bryant Park.
Thunderstorm Wind, Benzie
- When
- July 17, 5:18 PM EST
- Where
- Benzie County, Lake Ann
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.483, -84.083
Numerous trees downed. Five homes damaged by falling trees.
Thunderstorm Wind, Alcona
- When
- July 17, 5:20 PM EST
- Where
- Alcona County, Curran
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.483, -84.083
Trees and power lines downed.
Thunderstorm Wind, Grand Traverse
- When
- July 17, 5:20 PM EST to 5:27 PM EST
- Where
- Grand Traverse County, 5 mi SE of Traverse City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.467, -84.267
Several trees downed southeast of Traverse City, and a school fence was knocked over. Large swath of trees, 20 yards wide and over 100 yards long, downed near east shore of Long Lake. Over 200 trees were downed.
Thunderstorm Wind, Grand Traverse
- When
- July 17, 5:27 PM EST
- Where
- Grand Traverse County, 2 mi S of Interlochen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.717, -85.850
Falling tree destroyed camper.
Lightning, Grand Traverse
- When
- July 17, 5:30 PM EST
- Where
- Grand Traverse County, Williamsburg
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.600, -84.300
Home damaged by lightning strike.
Thunderstorm Wind, Iosco
- When
- July 17, 5:30 PM EST
- Where
- Iosco County, Tawas City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -83.650
Numerous trees and power lines downed. Camper trailer flipped over.
Flash Flood, Crawford
- When
- July 17, 5:30 PM EST to 7:00 PM EST
- Where
- Crawford County, Grayling
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.817, -84.283
Runoff overwhelmed drainage system on Michigan Avenue. Water backed up from the street into storefronts.
Hail, Iosco
- When
- July 17, 5:33 PM EST
- Where
- Iosco County, Hale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.233, -83.517
Thunderstorm Wind, Ogemaw
- When
- July 17, 5:38 PM EST
- Where
- Ogemaw County, 1 mi N of West Branch
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.067, -85.683
Thunderstorm Wind, Oscoda
- When
- July 17, 5:38 PM EST
- Where
- Oscoda County, 2 mi NW of Mio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.967, -85.367
Trees downed along Camp Ten Road. A home on Cherry Creek Road was almost split in two by a falling tree.
Thunderstorm Wind, Wexford
- When
- July 17, 5:50 PM EST
- Where
- Wexford County, Manton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.933, -85.367
A falling tree destroyed the office of the Lake Billings Campground.
Thunderstorm Wind, Roscommon
- When
- July 17, 5:55 PM EST
- Where
- Roscommon County, Higgins Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.717, -83.950
Trees downed. Home heavily damaged when a large oak tree fell and punctured the roof.
Hail, Benzie
- When
- July 17, 6:04 PM EST
- Where
- Benzie County, 3 mi NW of Honor
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.033, -83.500
Thunderstorm Wind, Ogemaw
- When
- July 17, 6:10 PM EST
- Where
- Ogemaw County, 8 mi W of Rose City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.900, -85.133
Thunderstorm Wind, Roscommon
- When
- July 17, 6:15 PM EST
- Where
- Roscommon County, Houghton Lake
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.750, -83.800
Thunderstorm Wind, Arenac
- When
- July 17, 6:16 PM EST
- Where
- Arenac County, Turner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.667, -84.700
Trees downed along Turner Road.
Thunderstorm Wind, Ogemaw
- When
- July 17, 6:20 PM EST
- Where
- Ogemaw County, West Branch Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.833, -85.017
Thunderstorm Wind, Benzie
- When
- July 17, 6:30 PM EST
- Where
- Benzie County, Thompsonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 45.483, -84.083
Flash Flood, Oscoda
- When
- July 17, 6:30 PM EST to 8:10 PM EST
- Where
- Oscoda County, 2 mi NW of Mio
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.683, -84.700
Kittle Road washed out in Elmer Township. Two other roads also affected. Roads were still closed two weeks later.
Hail, Grand Traverse
- When
- July 17, 7:09 PM EST
- Where
- Grand Traverse County, Old Mission
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.533, -84.700
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Hail and Damaging Winds in Michigan, July 17, 20061 death · 1 injured · $579,000 · 1.75 in hail · 42 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Hail and Damaging Winds in Michigan, July 17 to 18, 20061 injured · $1.4 million · 2 in hail · 28 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Hail and Damaging Winds in Illinois, July 17, 2006$311,000 · 60 kt wind · 33 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, July 17, 2006$75,000 · 74 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523366, 5523367, 5523368, 5523369, 5523370, 5523371, 5523372, 5523373, 5523374, 5523375, 5523376, 5523377, 5523379, 5523378, 5523380, 5522576, 5523381, 5523382, 5523383, 5523384, 5523385, 5522327, 5522328, 5522329, 5522330, 5522331, 5522983, 5522333, 5522334, 5522335, 5522336, 5522337, 5522338, 5522339, 5522340, 5522341, 5522342, 5522343, 5522344, 5522345, and more.